Article Text

PDF
Systematic review
Avoid benzodiazepines and opioids in people at risk of delirium
  1. David Phillip Alldred
  1. Academic Unit of Medicines Management, Leeds Institute of Diagnostics and Therapeutics, School of Healthcare, University of Leeds, Leeds, UK
  1. Correspondence to David Phillip Alldred
    Academic Unit of Medicines Management, Leeds Institute of Diagnostics and Therapeutics, School of Healthcare, University of Leeds, Leeds LS2 9JT, UK; d.p.alldred{at}leeds.ac.uk

Statistics from Altmetric.com

Commentary on: OpenUrlAbstract/FREE Full Text

Implications for nursing practice

  • Patients at risk of delirium should have their medications reviewed with particular attention paid to benzodiazepines and opioids.

  • Benzodiazepines should not be newly prescribed to people at risk of delirium and should be discontinued or reduced if possible.

  • Opioids should be avoided in people at risk of delirium; however, this may be difficult in practice if moderate to severe pain is present.

  • Patients who are receiving medications associated with delirium and are at risk of delirium should be closely monitored for changes or fluctuation in behaviour.

Implications for nursing research

  • Adequately powered, high-quality, prospective studies are needed to determine the influence of individual medications and pharmacological classes on the risk of delirium.

  • Polypharmacy is common in older people and delirium risk rises with age; therefore, the risk of combinations of medications on delirium needs to be studied.

  • Research is needed on the effect of withdrawing and reducing the doses of medications associated with …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.